Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Las Vegas, NV

July 11, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 11, 2018, 4:11 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2018, 4:11 PM PDT (23:11 UTC)
Expired
Jul 11, 2018, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 145 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:30 PM PDTFLASH FLOODTwentynine Palms, CAMAJOR FLOODING OCCURRED ALONG ROADWAYS, PROMPTING CLOSURES ALONG ADOBE ROAD BETWEEN CIVIC CENTER DRIVE AND GORGONIO. GATES AT OCOTILLO AND SPLITROCK ARE CLOSED DUE TO WATER OVERFLOW.
Jul 11, 6:33 PM PDTFLASH FLOOD1 S Wonder Valley, CACARS STUCK IN DEEP FLOODING ON HIGHWAY 62 AT MILEMAKER 42.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS55 KVEF 112311
FFWVEF
CAC071-120215-
/O.NEW.KVEF.FF.W.0017.180711T2311Z-180712T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
411 PM PDT WED JUL 11 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central San Bernardino County in southern California...

* Until 715 PM PDT.

* At 408 PM PDT, Doppler radar indicated cluster of thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  expected to begin shortly, especially along Highway 62

* Some locations that will experience flooding include...
  Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine 
  Palms Airport, Joshua Tree, Morongo Valley, Pioneertown and 
  Johnson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
      3436 11641 3445 11640 3457 11591 3447 11542
      3409 11538 3412 11552 3407 11555 3409 11560
      3403 11560 3403 11600 3412 11605 3412 11626
      3408 11627 3408 11644 3403 11648 3403 11661

$$

AB
2 follow-up statements
201 
WGUS75 KVEF 120046
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
546 PM PDT WED JUL 11 2018

CAC071-120215-
/O.CON.KVEF.FF.W.0017.000000T0000Z-180712T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
546 PM PDT WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 544 PM PDT, City of Twentynine Palms and California Highway 
Patrol have reported flash flooding along Adobe Road between 
Civic Center Drive and Gorgonio. Flash flooding is already occurring.

Additional rainfall up to one inch is possible with thunderstorms.

Some locations that will experience flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine 
Palms Airport, Joshua Tree, Morongo Valley, Pioneertown and Johnson 
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
      3436 11641 3445 11640 3457 11591 3447 11542
      3409 11538 3412 11552 3407 11555 3409 11560
      3403 11560 3403 11600 3412 11605 3412 11626
      3408 11627 3408 11644 3403 11648 3403 11661

$$

AB
917 
WGUS75 KVEF 120215
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
715 PM PDT WED JUL 11 2018

CAC071-120222-
/O.EXP.KVEF.FF.W.0017.000000T0000Z-180712T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
715 PM PDT WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 715 PM PDT...

The heavy rain has ended, but light to moderate rainfall remains 
over the Morongo Basin including the Twentynine Palms area. Minor 
flooding may remain on sections of Highway 62 for the next 1 to 2 
hours. Please continue to heed any remaining road closures.

LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
      3436 11641 3445 11640 3457 11591 3447 11542
      3409 11538 3412 11552 3407 11555 3409 11560
      3403 11560 3403 11600 3412 11605 3412 11626
      3408 11627 3408 11644 3403 11648 3403 11661

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:49 PM PDT, 22 minutes earlier.

Area forecast discussion, Jul 11, 3:49 PM PDT, 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
349 PM PDT Wed Jul 11 2018

.SYNOPSIS...Plentiful moisture will remain in place through the
upcoming weekend resulting in daily chances for showers and
thunderstorms. Best chances for storm activity tonight will be
across southern Mohave and San Bernardino counties as well as across
Clark and Lincoln County. For the coming days the best chances for
storms will be across the high terrain with the lower Mojave Desert
beginning to gradually dry and warm late this week into the weekend.
Heavy rainfall and gusty winds will be possible with storms.
&&

.SHORT TERM...Active afternoon so will be brief. Numerous
thunderstorms across southeast California and southern Mohave county
producing heavy rain within the Flash Flood Watch area. Watch will
continue into the evening with no plan of expanding at this time.
Elsewhere, coverage of thunderstorms more isolated to scattered
across south central Nevada and northern Mohave County. Coverage and
intensity of storms will diminish during the overnight hours with
models suggesting showers or weak thunderstorms drifting southwest
out of Lincoln County/northwest Mohave County into Clark county late
evening and overnight. HRRR indicates possible MCV developing over
Clark county after midnight. Storms should initiate early on the
higher terrain once again Thursday with hi-resolutions solutions
clustered together suggesting the potential of some type of broken
line or cluster of storms moving southeast out of Lincoln/central
Nye counties into southern Nye and Clark counties Thursday evening.

LONG TERM...Friday and beyond

High pressure begins to shift overhead
and broaden through the period. Moisture will remain in place, but a
lack of significant forcing and the shifting high will result in a
downward trend in convection over the lower Mojave Desert and
diurnal terrain-driven storms to the north. Temperatures will also
rise, though at this time it appears that temperatures will remain
below excessive heat levels. It will continue to feel somewhat muggy
by desert standards into next week.
&&

.AVIATION...For McCarran...Isolated to scattered thunderstorms
within all approach corridors looks to dissipate early this evening.
After a quite evening some rain showers may move into the valley
from the northeast during the late evening and overnight hours.
Confidence low so will only mention as a VCSH now. On Thursday,
storms will develop over the higher terrain and not impact the
valley until late afternoon or hold off until the evening hours.
Outside of storms, winds will generally favor a southerly direction
at 10 kts or less.

For the rest of southern Nevada, northwest Arizona and southeast
California...Coverage of showers and thunderstorms will start
decreasing early this evening, only to redevelop primarily over the
higher terrain Thursday. With storms that develop, erratic, gusty
winds and locally heavy downpours will be likely along with periods
of lower cigs between 6k-9k feet. Outside of storm activity, winds
will favor the southerly direction between 10-15 knots with
intermittent gusts to around 20 knots possible this afternoon into
this evening before winds decrease overnight. &&

.SPOTTER INFORMATION STATEMENT...There will be chances for
thunderstorms each day through next week. Spotter activation may be
needed at times. Regardless of activation, spotters are encouraged
to report any significant weather or impacts according to standard
operating procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:48 PM PDTFlash Flood WarningVEFSan Bernardino98 min
Jul 11, 11:10 AM PDTAreal Flood AdvisoryVEFSan Bernardino64 min
Jul 11, 11:45 AM PDTFlash Flood WatchVEFInyo, San Bernardino10 hr
Jul 11, 12:03 PM PDTFlash Flood WarningVEFSan Bernardino5 hr
Jul 11, 1:06 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 11, 2:55 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 11, 3:40 PM PDTFlash Flood WarningVEFInyo2 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.